Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 38, NWS Melbourne, FL

May 20, 2022Martin County, Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 20, 2022, 2:05 PM EDT for Martin County, Saint Lucie County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2022, 2:05 PM EDT (18:05 UTC)
Expired
May 20, 2022, 2:47 PM EDT
In force
42 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Martin County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 125 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2022-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2022-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2137 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

097 
WUUS52 KMLB 201805
SVRMLB
FLC085-111-201900-
/O.NEW.KMLB.SV.W.0038.220520T1805Z-220520T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
205 PM EDT Fri May 20 2022

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southeastern St. Lucie County in east central Florida...
  Martin County in east central Florida...

* Until 300 PM EDT.

* At 205 PM EDT, a severe thunderstorm was located 8 miles east of
  Indiantown, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Port Saint Lucie, Stuart, Indiantown, Tequesta and Jupiter Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2698 8008 2697 8009 2697 8014 2696 8014
      2696 8044 2736 8053 2724 8015 2719 8013
      2703 8008
TIME...MOT...LOC 1805Z 207DEG 17KT 2702 8034 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Fehling
3 follow-up statements
926 
WWUS52 KMLB 201820
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
220 PM EDT Fri May 20 2022

FLC085-111-201900-
/O.CON.KMLB.SV.W.0038.000000T0000Z-220520T1900Z/
St. Lucie FL-Martin FL-
220 PM EDT Fri May 20 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR SOUTHEASTERN ST. LUCIE AND EASTERN MARTIN COUNTIES...

At 219 PM EDT, a severe thunderstorm was located over Palm City,
moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Port Saint Lucie, Stuart, Tequesta, Jupiter Island and Palm City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2697 8009 2697 8014 2696 8014 2696 8036
      2711 8039 2727 8036 2730 8034 2724 8015
      2703 8008 2698 8008
TIME...MOT...LOC 1819Z 208DEG 28KT 2712 8028 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Leahy
095 
WWUS52 KMLB 201831
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
231 PM EDT Fri May 20 2022

FLC085-111-201900-
/O.CON.KMLB.SV.W.0038.000000T0000Z-220520T1900Z/
St. Lucie FL-Martin FL-
231 PM EDT Fri May 20 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR SOUTHEASTERN ST. LUCIE AND NORTHEASTERN MARTIN COUNTIES...

At 231 PM EDT, a severe thunderstorm was located over Palm City,
moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Port Saint Lucie, Stuart, Palm City, Port Salerno and Jensen Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2713 8031 2727 8036 2730 8034 2724 8015
      2714 8012
TIME...MOT...LOC 1831Z 207DEG 17KT 2717 8025 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Leahy
680 
WWUS52 KMLB 201847
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
247 PM EDT Fri May 20 2022

FLC085-111-201857-
/O.CAN.KMLB.SV.W.0038.000000T0000Z-220520T1900Z/
St. Lucie FL-Martin FL-
247 PM EDT Fri May 20 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. LUCIE AND
NORTHEASTERN MARTIN COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 2713 8031 2727 8036 2730 8034 2724 8015
      2714 8012
TIME...MOT...LOC 1845Z 207DEG 17KT 2724 8021 

$$

Leahy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:52 AM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 20, 10:52 AM EDT, 3 hours 13 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Melbourne FL
1052 AM EDT Fri May 20 2022

.UPDATE...

Debris showers from earlier convection continue from Orlando to
the Treasure Coast. One particularly vigorous storm developed in
northern Osceola County, moving through Kissimmee and the southeast
Orlando metro. Convection in east central Florida is on the
downtrend for now, but is expected to increase again in the
afternoon with additional daytime heating. For this update,
tweaked most of the forecast to match current trends, most
notably increasing PoPs in the very short term to 60% through the
interior and bumping afternoon highs down a couple more degrees.

&&

.DISCUSSION...

Today-tonight...(Modified Previous Discussion) High PWAT
(1.75"-2.00") air will spread northward through central FL through
the day, leading to high coverage of diurnal showers/storms.
Expect early onset (by mid morning) across the Treasure
Coast/Lake-O region, with activity steadily developing northward
through the day. While enhanced onshore wind component (ECSB circ)
will try to develop, initial and secondary (outflow generated
convection is likely to become dominant before a well- defined sea
breeze boundary can form. Regardless of this, expect widespread
(80-90 percent) coverage across the area today with copious
rainfall amounts 1-2" average/locally 3-5"+ where storms and
boundaries merge or collide. Brief gusty winds and frequent
lightning are also expected near these collisions, with rapidly
northward-propagating outflows regenerating storms successively
farther in that direction. Max temps should "only" reach the U80s
-90, although some southern locations where storms begin the
 earliest may only see M80s.

Scattered storms linger well into the evening, mainly across the
north and possibly central CWA with POPs 40 south to 60 north.
Mins in the L70s.

&&

.AVIATION...
High coverage and redevelopment of convection expected to continue
today. Convection is currently on the downtrend with mainly debris
showers, but expecting another round as daytime heating provides
additional energy. VCTS and TEMPOS for TSRA around 18Z (a little
earlier along the Treasure Coast and a little later north of MCO)
with VIS reductions to IFR, followed by another period of
stratiform debris showers with MVFR/IFR reductions. Activity
winding down by midnight. High rain chances again tomorrow.

&&

.MARINE...
Today...S/SSW winds around 10 kts backing to SE 15 kts in the
afternoon as the axis of high pressure over the western Atlantic
lifts for C FL. Seas 2-3 ft. Likely to see higher winds
and seas will near increasing coverage of showers/storms from late
morning through early evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  90  72  85  72 /  70  50  80  30
MCO  89  74  89  72 /  80  60  80  30
MLB  87  74  86  74 /  80  50  80  30
VRB  88  73  88  72 /  80  50  60  30
LEE  89  72  86  72 /  80  70  80  30
SFB  89  73  88  72 /  80  60  80  30
ORL  88  75  89  74 /  80  60  80  30
FPR  88  73  88  72 /  80  40  60  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Haley/Fehling/Sharp
Hazardous weather outlook, May 20, 12:58 PM EDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1258 PM EDT Fri May 20 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-210200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1258 PM EDT Fri May 20 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Strong to marginally severe thunderstorms will be possible this
afternoon and evening as instability increases due to additional
moisture and upper level energy. Primary hazards will be wind
gusts of 45 to 55 mph, with gusts to 60 mph possible in the
strongest storms, as well as 0.5 to 1 inch hail, frequent cloud-
to- ground lightning, and torrential downpours. Move indoors to
safety at the first sign of threatening skies, or if you hear
thunder.

.FLOOD IMPACT...
Torrential rain is expected from today's storms. Many areas will
receive between 1 and 2 inches of rainfall, with some locations
which see repeated rounds of storms pickup up 3 to 5 inches, and
possibly a little more. This will produce rapid inundation of
roads, and other urban and other poorly drained, low lying areas.

Never attempt to cross flooded roads, as the water depth may be
too great to allow your vehicle to make it safely through. Turn
around, don't drown.

.RIP CURRENT IMPACT...
There will be a Moderate risk of dangerous rip currents at the
central Florida Atlantic beaches today. While rip currents will be
present all day, they will be most numerous after 300 PM.

Remember to always swim within sight of a lifeguard and never enter
the ocean alone.

.MARINE THUNDERSTORM GUST IMPACT...
Storms will also be capable of producing wind gusts in excess of
35 knots and locally higher waves as they move northward across
area lakes, the Intracoastal Waterway, and local Atlantic waters.
Boaters should water for storms approaching from the south today
and seek safe harbor ahead of any storms.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.
However, please relay any reports of flooding or rainfall amounts
of two inches or greater to the National Weather Service in
Melbourne.

Haley

In the hours before

Local storm report, May 20, 10:48 AM EDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1048 AM EDT FRI MAY 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     TSTM WND GST     ORLANDO INTL AIRPORT    28.42N  81.32W
05/20/2022  M41 MPH          ORANGE             FL   MESONET

            TMCO ITWS MEASURED A WIND GUST OF 36KT/41MPH OUT OF THE
            SOUTHWEST.

&&

EVENT NUMBER MLB2200185

KRF
Special weather statement, May 20, 1:44 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Melbourne FL
144 PM EDT Fri May 20 2022

FLZ164-259-264-201845-
Inland St. Lucie FL-Inland Martin FL-Coastal Martin FL-
144 PM EDT Fri May 20 2022

...A strong thunderstorm will impact portions of southwestern St.
Lucie and Martin Counties through 245 PM EDT...

At 144 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of North County Airport, or 12 miles southeast of
Indiantown, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stuart, Indiantown, Tequesta, Jupiter Island and Palm City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2697 8008 2697 8014 2696 8014 2696 8057
      2733 8061 2711 8010 2703 8008
TIME...MOT...LOC 1744Z 213DEG 21KT 2686 8039

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Fehling

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 5:06 AM EDTSpecial Weather StatementMLBMartin, Saint Lucie39 min
May 20, 8:29 AM EDTSevere Thunderstorm WarningMLBOrange, Osceola61 min
May 20, 1:44 PM EDTSpecial Weather StatementMLBMartin61 min
May 20, 2:09 PM EDTSpecial Marine WarningMLB51 min
May 20, 2:26 PM EDTSevere Thunderstorm WarningMLBMartin, Saint Lucie34 min
May 20, 3:18 PM EDTSpecial Weather StatementMLBOrange27 min
May 20, 3:43 PM EDTSpecial Weather StatementMLBLake47 min
May 20, 4:09 PM EDTSpecial Weather StatementMLBLake51 min
May 20, 4:19 PM EDTSpecial Weather StatementMLBOkeechobee41 min
May 20, 4:56 PM EDTSpecial Weather StatementMLBVolusia34 min
May 20, 5:29 PM EDTSpecial Weather StatementMLBVolusia46 min
May 20, 7:03 PM EDTSpecial Weather StatementMLBOrange42 min
May 20, 7:19 PM EDTSpecial Weather StatementMLBLake41 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.